Kentucky, 2014

Damaging Winds in Kentucky, April 29, 2014

April 29, 2014 · NWS ILN · 4 events in 3 counties and zones

Thunderstorms developed along and south of a warm front during the afternoon. Some of these storms had the potential to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along and south of a warm front during the afternoon. Some of these storms had the potential to become severe. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 29, 3:11 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 29, 3:11 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT TUE APR 29 2014

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO BRING INTERMITTENT CHANCES FOR
PRECIPITATION TO THE AREA THROUGH THE END OF THE WEEK.
TEMPERATURES WILL COOL MID WEEK AS A COLD FRONT CROSSES THE
REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MOSTLY SUNNY SKIES HAVE ALLOWED FOR MIXING OF DRIER AIR IN THE LOW
LEVELS TO THE SURFACE. LOW LEVEL CONVERGENCE OFF TO THE EAST IS
PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
SOUTHEASTERN OHIO AND WEST VIRGINIA THIS AFTERNOON. THIS ACTIVITY
IS EXPECTED TO STAY EAST OF OUR FORECAST AREA THIS AFTERNOON.

A DISTURBANCE LOCATED ACROSS THE TENNESSEE VALLEY IS ROUNDING THE
SOUTHEASTERN SIDE OF A DEEP UPPER LOW ACROSS THE MID WEST THIS
EVENING. THUNDERSTORMS WILL DEVELOP SOUTH OF THE OHIO VALLEY AND
WILL MOVE IN THE DIRECTION OF OUR AREA DURING THE EVENING.
INSTABILITY APPEARS TO BE LIMITED IN THE LOW LEVELS ACROSS OUR
AREA DUE TO DRY AIR. A MID LEVEL WIND MAX WILL CROSS OUR AREA
LATE THIS EVENING WHICH WILL HELP TO ENHANCE PRECIPITATION. IF LOW
LEVEL INSTABILITY WERE HIGHER AND TIMING OF PRECIPITATION MOVING
IN WAS NOT SO LATE IN THE DAY...CONFIDENCE WOULD BE HIGHER IN A
SEVERE THREAT. HOWEVER...WITH TIMING OF CONVECTION MOVING INTO THE
AREA CLOSE TO SUNSET...AND DRY AIR IN THE LOW LEVELS...THE THREAT
FOR DAMAGING WINDS AND LARGE HAIL WILL BE ISOLATED. THE MAIN
THREAT APPEARS TO BE HEAVY RAIN WITH THE POTENTIAL FOR TRAINING
SHOWERS AND THUNDERSTORMS DURING THE LATE EVENING AS A MID LEVEL
WIND MAXIMA LIFTS NORTH ACROSS OUR AREA. HOWEVER...SINCE WE CANNOT
RULE OUT SEVERE WEATHER THIS EVENING...AND WITH THE POTENTIAL FOR
HEAVY RAIN TONIGHT...ALL THE ABOVE THREATS WILL BE HIGHLIGHTED IN
THE HWO.

THE DISTURBANCE WILL LIFT NORTH OF OUR AREA LATE TONIGHT WHICH
SHOULD BRING AND END TO PRECIPITATION BEFORE SUNRISE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UPPER LOW WILL SPIN ACROSS THE MID WEST WHILE MOVING VERY LITTLE
THROUGH WEDNESDAY NIGHT. A SURFACE LOW UNDERNEATH THIS UPPER LOW
WILL SLIDE SLOWLY EASTWARD THROUGH THE SHORT TERM TIME PERIOD.
THIS WILL GRADUALLY BRING A COLD FRONT TOWARD OUR AREA. ON
WEDNESDAY...THE AREA WILL START OFF IN THE WARM SECTOR UNDER
SOUTHWESTERLY FLOW. MAINLY DIURNAL SHOWER ACTIVITY IS EXPECTED
DURING THE DAYTIME WEDNESDAY. AM FORECASTING SLIGHT CHANCE POPS
FOR WEDNESDAY. HOWEVER...THERE APPEARS THE POSSIBILITY FOR A
LITTLE BETTER COVERAGE THAN THAT IN THE EAST...WHERE DEEPER
MOISTURE MAY BE LOCATED. HIGHS WILL BE DEPENDENT ON CLOUD COVER.
WITH SOME DRY AIR EXPECTED TO REMAIN IN PLACE IN THE LOW
LEVELS...AM EXPECTING SOME CLEARING SIMILAR TO TODAY ACROSS THE
CENTRAL AND EASTERN ZONES. THIS SHOULD RESULT IN HIGHS REACHING THE
LOW 70S IN THOSE LOCATIONS. ACROSS THE WEST...THE APPROACHING COLD FRONT
MAY LIMIT HIGHS IN THE UPPER 60S IF THE FRONT ARRIVES EARLY ENOUGH
IN THE DAY ACROSS THOSE ZONES.

THE FRONT IS EXPECTED TO MAKE ITS WAY EASTWARD ACROSS THE AREA
OVERNIGHT WEDNESDAY NIGHT. THIS WILL BRING AN INCREASE IN CLOUD
COVER WITH AN ONSET OF COLD ADVECTION ACROSS OUR AREA. A LULL IN
SHOWER ACTIVITY IS EXPECTED OVERNIGHT WITH DRY AIR IN THE MID
LEVELS BEING DRAWN NORTHEAST ACROSS THE REGION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
CENTER OF EXPANSIVE UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES ON
THURSDAY WILL SLOWLY MOVE NORTHEAST TO SOUTHEAST CANADA BY FRIDAY.
EMBEDDED DISTURBANCES ROTATING AROUND THE LOW...ALONG WITH LIMITED
MOISTURE...WILL FAVOR A THREAT OF SHOWERS THROUGH THIS PERIOD. THE
HIGHEST CHANCE WILL BE TIED TO THE DIURNAL CYCLE WHERE DAYTIME
INSTABILITY WILL BE MAXIMIZED. CONSIDERABLE CLOUDINESS WILL OCCUR
ALONG WITH COOL TEMPERATURES FOR EARLY MAY.

FOR FRIDAY NIGHT INTO SATURDAY NIGHT...12Z GFS AND THE 00Z ECMWF ARE
IN GOOD AGREEMENT. ANOTHER UPPER LEVEL CLOSED LOW WILL DIVE
SOUTHEAST FROM SOUTH CENTRAL CANADA INTO THE GREAT LAKES REGION.
THIS FEATURE WILL BE ASSOCIATED WITH A COLD FRONT. WILL CONTINUE
WITH A THREAT FOR SHOWERS AHEAD OF THE FRONT ON SATURDAY WITH PCPN
CHANCES TAPERING OFF SATURDAY NIGHT AS THE FRONT SAGS SOUTHEAST
THROUGH THE OHIO VALLEY. THERE WILL A LITTLE TEMPERATURE REBOUND ON
SATURDAY AHEAD OF THE FRONT.

FOR SUNDAY INTO MONDAY...NORTHWEST FLOW ALOFT WILL DOMINATE THE
REGION AS AFOREMENTIONED UPPER LEVEL CLOSED LOW PUSHES OFF THE NEW
ENGLAND COAST WHILE A MID LEVEL RIDGE BUILDS NORTHWARD INTO THE
PLAINS. SKIES SHOULD BE PARTLY CLOUDY AS SURFACE HIGH PRESSURE
SETTLES INTO THE REGION. TEMPERATURES WILL COOL A TAD ACROSS THE
NORTHERN ZONES.

FOR MONDAY NIGHT INTO TUESDAY...MODELS SUGGEST THAT THE MID LEVEL
RIDGE TO OUR WEST WILL TRY TO BUILD EAST INTO THE OHIO VALLEY. AS
THIS OCCURS..A WARM FRONT WILL LIFT SLOWLY NORTHEAST THROUGH THE
REGION. IT IS DIFFICULT AT THIS JUNCTURE TO DETERMINE IF THE FRONT
WILL BE ACTIVE OR NOT GIVEN UNCERTAINTY OF ANY EMBEDDED DISTURBANCES
INTERACTING WITH THE BOUNDARY AS IT LIFTS NORTHEAST. HAVE KEPT THE
FORECAST DRY FOR NOW...BUT THIS WILL HAVE TO BE TWEAKED AS WE GET
CLOSER. TEMPERATURES WILL REBOUND ON TUESDAY IN THE WAKE OF THE WARM
FRONT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AXIS OF A LITTLE BETTER LOW LEVEL MOISTURE SITUATED SOUTHWEST TO
NORTHEAST ACROSS OUR AREA HAS SLOWLY BEEN MIXING OUT THROUGH LATE
MORNING/EARLY AFTERNOON. STILL A FEW SPOTTY AREAS OF MVFR CIGS
WITH THIS...BUT GENERALLY EXPECT VFR CONDITIONS THROUGH MID TO
LATE AFTERNOON AS WE CONTINUE TO MIX.

A MID LEVEL JET AXIS WILL PIVOT UP INTO THE REGION THROUGH LATE
AFTERNOON INTO EARLY EVENING. THIS WILL PROVIDE SOME BETTER
FORCING FOR SOME SHOWER DEVELOPMENT FROM SOUTHWEST TO NORTHEAST
ACROSS THE AREA. DEGREE OF INSTABILITY IS SOMEWHAT IN DOUBT FOR
LATER TODAY AS WE CONTINUE TO DRY OUT IN THE LOW LEVELS. MODELS ARE
SUGGESTING THE BETTER INSTABILITIES FOR LATER THIS AFTERNOON/EARLY
EVENING WILL GENERALLY BE OFF TO THE EAST AND MAY NOT LINE UP
EXACTLY WITH THE BETTER FORCING. AS A RESULT...WILL CONTINUE TO
KEEP THUNDER THREAT AS A VCTS MENTION IN THE TAFS. ASSUMING WE DO
GET SOME PCPN THROUGH THIS EVENING...LOOKS LIKE THERE WILL BE
ENOUGH LOW LEVEL MOISTURE AROUND LATER TONIGHT TO SUPPORT SOME
MVFR CIGS AND VSBYS. LOWER CIGS SHOULD GRADUALLY LIFT THROUGH
LATE MORNING/EARLY AFTERNOON WEDNESDAY. WITH A COLD POOL ALOFT...A
FEW INSTABILITY SHOWERS WILL BE POSSIBLE THROUGH WEDNESDAY
AFTERNOON BUT CHANCE APPEARS LOW ENOUGH TO LEAVE OUT OF TAFS ATTM.

OUTLOOK...MVFR CONDITIONS POSSIBLE WEDNESDAY THROUGH SATURDAY WITH
CLOUDS/SHOWERS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, Apr 29, 3:16 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT TUE APR 29 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
416 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
EVENING AND LAST INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS
COULD BECOME SEVERE WITH THE MAIN THREATS BEING DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Apr 29, 11:01 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       4 W ROCKBRIDGE          39.58N 82.60W
04/29/2014  M1.97 INCH       HOCKING            OH   TRAINED SPOTTER

&&
Special weather statement, Apr 29, 4:30 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
530 PM EDT TUE APR 29 2014

INZ073>075-080-KYZ089>096-OHZ078-292215-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-KENTON KY-OWEN KY-
PENDLETON KY-BOONE KY-CAMPBELL KY-CARROLL KY-GALLATIN KY-GRANT KY-
CLERMONT OH-
530 PM EDT TUE APR 29 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME WESTERN
CLERMONT...GRANT...GALLATIN...CARROLL...CAMPBELL...BOONE...
PENDLETON...OWEN...KENTON...SOUTHERN RIPLEY...SOUTHWESTERN
DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH 615 PM EDT...

AT 528 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 22 MILES SOUTHWEST OF INTERSTATE 71 AT MILE MARKER 40
TO 8 MILES SOUTHWEST OF MONTEREY TO 11 MILES SOUTHEAST OF CORINTH...
MOVING NORTH AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...
WILLIAMSTOWN...FALMOUTH...CARROLLTON...DRY RIDGE...KENTUCKY
SPEEDWAY...VEVAY...BUTLER...CRITTENDEN...WARSAW...WALTON...RISING
SUN...DILLSBORO...UNION AND TAYLOR MILL.

ALSO...BEECHWOOD...MONTEREY...NATLEE...NEW COLUMBUS...GRATZ...
CORINTH...ELK LAKE...ELMER DAVIS LAKE...KEEFER AND CORDOVA ARE NEAR
THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3907 8543 3903 8432 3906 8427 3857 8431
      3853 8447 3833 8478 3842 8489 3844 8497
      3851 8499 3851 8503 3856 8501 3859 8509
      3858 8521 3872 8533 3874 8534 3874 8526
      3870 8521 3891 8521 3891 8545

ASL
Special weather statement, Apr 29, 4:36 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT TUE APR 29 2014

INZ050-059-OHZ060-292200-
UNION IN-WAYNE IN-PREBLE OH-
536 PM EDT TUE APR 29 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PREBLE...
SOUTHEASTERN WAYNE AND NORTHEASTERN UNION COUNTIES THROUGH 600 PM
EDT...

AT 534 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR KITCHEL...
MOVING NORTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND AND NEW PARIS.

ALSO...BOSTON...SUGAR VALLEY...RICHMOND MUNICIPAL AIRPORT...WEST
FLORENCE...NEW HOPE...MIDDLEBORO...WEST MANCHESTER AND ELDORADO ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3990 8486 3992 8461 3991 8455 3961 8478
      3967 8498

HATZOS

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
April 29, 4:46 PM EST to 4:50 PM EST
Where
Owen County, Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.420, -84.870

Trees were reported down in the area due to thunderstorm winds.

Thunderstorm Wind, Gallatin

When
April 29, 5:06 PM EST to 5:10 PM EST
Where
Gallatin County, 2.67 mi NW of Sugar Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.827, -84.806

Trees and power lines were downed to the east of Warsaw due to thunderstorm winds. Two of these trees were located along Ambrose Road off of Highway 42.

Thunderstorm Wind, Boone

When
April 29, 5:25 PM EST to 5:26 PM EST
Where
Boone County, 1.28 mi WNW of Florence
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.990, -84.640

The wind gust was measured by the spotter.

Thunderstorm Wind, Boone

When
April 29, 5:26 PM EST to 5:27 PM EST
Where
Boone County, 0.54 mi E of (Cvg)gtr Cin Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.050, -84.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512917, 512918, 512919, 512920.